Is Every Day a Rainy Day?

By Sue Rochman

Originally published on Advocate.com October 06 2010 2:25 AM ET

Some people say it is like feeling your soul fade to black. Others say it is like losing a sense of who you are. Geof, who has known he was HIV-positive since 1985, puts it this way: “It’s like being sucked down into this vortex and feeling completely without hope and totally alone.”

This is how people try to describe the psychological and emotional complexity of depression.

Depression, like HIV, carries a stigma that can generate silence and shame. Even people who can talk openly about being HIV-positive may clam up when it comes to acknowledging that they are affected by depression or its sister illnesses: insomnia and anxiety. This silence can lead people to believe they are alone in their suffering. But that’s not the case.

Almost 10% of U.S. adults experience some form of depression every year, and a disproportionate number of these adults appear to be people with HIV, according to a study conducted in the United States by the International Association of Physicians in AIDS Care. Researchers found that more than 80% of the 235 women and men with HIV surveyed said they suffered from symptoms of depression or anxiety.

“It’s not that this survey is saying that all of these people have major depression or might be in need of treatment,” says Ewald Horwath, MD, an associate clinical professor of psychiatry at the College of Physicians and Surgeons at Columbia University. But, adds Horwath, who analyzed the survey results, the fact that so many people with HIV are experiencing depression or symptoms often related to depression—like anxiety, irritability, mood swings, or an inability to concentrate—demonstrates why mental health concerns need to be addressed by doctors who treat people with HIV.

It is especially important to diagnose depression in people with HIV because of the impact the disease can have on an individual’s physical health. “Depression can lead to lapses of adherence,” explains Seth Kalichman, Ph.D., a professor of psychology at the University of Connecticut who has studied how changes in viral load affect mental health. “And these lapses of adherence can lead to an increase in viral load.” In addition, depression may keep some individuals from making or keeping the doctor appointments that could help them ward off disease progression.

Even doctors who might recognize that mental health issues are important might feel uncomfortable with the subject or unsure of how to bring it up with their patients. The IAPAC survey found that 82% of doctors said they considered mental health issues to be one of their high priorities in making treatment decisions. Yet only 38% of the men and women with HIV who were surveyed said their doctor had ever talked with them about their mental health.And even when doctors do broach the topic, some patients may not be comfortable acknowledging how they really feel. “People often fear being stigmatized or are not sure how their doctor will react,” says Horwath. “Or they may feel embarrassed or ashamed of the symptoms they have.”

That is how it was for Geof. “I had a lot of guilt and shame about it,” he says. “Everybody else seemed to be able to handle it and live a normal and productive life. And there’s such a stigma attached to antidepressant medications. I’d think to myself, Why can’t I handle this without a pill?”

Others may know something is wrong but not identify what they are experiencing as depression. “I have to teach patients about depression because depression is sometimes more subtle than people think it is,” says Michael Shernoff, MSW, a practicing psychotherapist and expert on AIDS and mental health issues. It is important to realize, he says, “that the reason you may not be able to make the changes that you want in your life is not because of some kind of character defect but that you may be suffering from a depression that can be treated.”

But although antidepressants have been lifesavers for many individuals, they are not without their own side effects—and that may be one side effect too many for people who already have myriad side effects from their anti-HIV medications. In addition, Shernoff says, “many people who are already taking a lot of antiretroviral drugs just don’t want to take another drug.”

Even people who are taking antidepressants or are in traditional talk therapy may need additional assistance in improving medication adherence, especially because these drugs alter the chemical balance in the brain. Additional problems arise because specific antidepressants and antianxiety medications affect people in different ways. And finding just the right dosage is another issue.

Until the right medications are matched to the right person—and that person’s required dosage is found—it can leave a patient who began therapy simply feeling lost now feeling he or she is even more so. Thus, other specific types of therapy may prove beneficial, and efforts are now under way to help physicians fine-tune their approach. For example, Steve Safren, Ph.D., a research scientist at Fenway Community Health Center, is looking at whether cognitive behavioral therapy, a type of therapy that focuses on helping people gain insight into how they look at events in their lives and their reactions to those events, can help people improve their treatment adherence.

Currently no evidence exists that HIV in and of itself causes depression. However, depression is known to be a side effect of certain anti-HIV medications. In fact, a majority of the 130 HIV-treating physicians who responded to the IAPAC survey said they believed their patients’ mental health symptoms could be linked to their antiretroviral drugs. The drug most commonly linked to depression is Sustiva (efavirenz). “It looks like from the evidence I see,” says Horwath, “that 50% of people develop some kind of psychiatric side effects with Sustiva, and a fair number of those include people who feel depressed or have similar sorts of symptoms,” such as impaired concentration, sleepiness, and insomnia. Other medications that may cause similar side effects include AZT (zidovudine), which is known to cause lethargy and insomnia, and Epivir (lamivudine), which can cause insomnia and depression.

Often, Horwath says, these side effects will go away within a month or two and do not need to be treated with antidepressants. However, he adds, “we do know that people with a past history of a psychiatric disorder may be especially at risk for side effects from Sustiva.” And HIV treatment providers need to be aware that in these patients Sustiva could “lead to a relapse or a triggering of a depression.”

Physicians also need to know that symptoms that appear to be signs of depression or side effects of anti-HIV medications may actually be early signs of dementia and disease progression. “People who have early signs of dementia,” Horwath explains, “may develop apathy and a lack of motivation, and that can also look like depression.”

Mental health experts hope that by increasing awareness of depression among both physicians and people with HIV, more individuals will get the help they need. “It’s normal and healthy to feel sad and melancholy at times,” says Shernoff. “We don’t want to medicate our feelings away. Yet a lot of people live with a chronic low-grade depression, feeling like it’s always a cloudy day and only rarely does the sun come out. And no one needs to experience that. People don’t have to suffer from depression in 2003.”